Alert archive / Louisiana / Flash Flood Warnings in 1997
Flash Flood Warning 53, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 2, 1997, 3:18 PM CDT for Webster Parish, Louisiana. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 1997, 3:18 PM CDT (20:18 UTC)
- Expired
- May 2, 1997, 5:15 PM CDT
- In force
- 117 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Webster Parish, LA
The radar
The Shreveport radar (KSHV), 56 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 022019 FFWSHV LAC119-022215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 318 PM CDT FRI MAY 2 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 515 PM CDT FOR THE FOLLOWING AREA... IN NORTHWEST LOUISIANA ...SOUTHERN WEBSTER PARISH AT 315 PM CDT...RADAR CONTINUED TO SHOW STRONG THUNDERSTORMS OVER SOUTHERN WEBSTER PARISH. RADAR INDICATED 3 TO 4 INCHES OF RAIN HAD OCCURRED OVER PORTIONS OF SOUTHERN WEBSTER PARISH. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED IMMEDIATELY. 3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 2:52 PM CDT, 26 minutes earlier.
Area forecast discussion, May 2, 2:52 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT FRI MAY 2 1997 AIRMASS ACRS E TX HAS HAD PLENTY OF TIME TO RECOVER THIS AFTN BEHIND ACTIVITY THAT MOVED INTO NW LA THIS MRNG. SPECIAL SOUNDINGS AT 18Z FROM BOTH FWD AND SHV INDICATE VERY UNSTABLE AIR WITH CAPES VARYING FROM 3000 TO 4000 J/KG AND LIS TO NEAR -11. OF COURSE...FWD IS ALMOST BEHIND SFC FNT ATTM BUT AIRMASS AHEAD OF IT IS PRIMED FOR DVLPMT AS S/WV SEEN IN SAT IMAGERY ACRS WRN/CNTRL OK MOVS INTO THE AREA THIS AFTN AND EVNG. WUD EXPECT DVLPMT FIRST ACRS NE TX THEN MOVG EWD ACRS LA AND AR AS FNT PUSHES THRU THE AREA THIS EVNG. MODELS ALL PROVIDE SIMILAR TIMING FOR SFC FNT INTO NW PORTIONS OF CWA BY ERLY EVNG THEN THRU CWA BY MIDNIGHT. DIFFERENCES IN THE MODELS ARISE HWVR. NGM LOOKS AS THOUGH IT IS TOO DRY WHILE AVN KEEPS MAIN DYNAMICS N OF BULK OF THE AREA. THIS WUD ACCOUNT FOR LOWER POPS GENERATED BY THE MODELS. ETA APPEARS TO BE MODEL OF CHOICE AS IT NORMALLY HANDLES MSTR BETTER THAN NGM. WILL UP POPS FROM GUIDANCE NUMBERS FOR THE EVNG ACRS THE AREA. MENTION OF SVR STILL VERY MUCH NEEDED. LOOKS LIKE SQUALL LINE AND ISOLATED TORNADIC DVLPMT AHEAD OF THE LINE THIS EVNG. QUESTION BECOMES HOW FAST AIRMASS OVER LA WILL RECOVER TO SUPPORT SUSTAINED SVR WX INO NW LA. WINDS IMMEDIATELY BEHIND THE BOUNDARY THIS MRNG BECAME SRLY AGN AND GUD SRLY INFLOW REESTABLISHING ACRS THE AREA. LOOKS LIKE AIRMASS WILL RECOVER ENUF. FOR LA WILL NEED TO KEEP FFA GOING. ANY ADDITIONAL RAINFALL WILL CAUSE PROBLEMS ACRS THE NRN PARTS OF LA THIS EVNG AND TONIGHT. BY LATE TONIGHT AND ERLY SAT DRIER AIR SHUD PUSH INTO THE AREA FOM THE WEST AT ALL LVLS. SOME CAA NOTED SHUD HELP PUSH WINDS SAT BUT STRENGTHb OF THE SUN SHUD OVERCOME THE CAA AND TEMPS FROM DROPPING VERY FAR. WILL GO CLOSER TO WARMER NGM TEMPS FOR SAT AND SUN. SHV 56/75/50/78 5000 MLU 58/74/50/78 6000 18
In the hours before
Local storm report, May 2, 12:21 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM SHREVEPORT LA FLOODING
05/02/97 CADDO PART OF I-20 WITH 2 FEET
OF WATER OVER AT ONE
POINT. COMMON STREET
UNDERPASS UNDER WATER.
1015 AM BOSSIER CITY LA FLOODING
05/02/97 BOSSIER NUMEROUS STREES IN BOSSIER
CITY WITH WATER OVER THEM.
CARS STALLING OUT AS THEY
RIDE THROUGH THE WATER.
1015 AM 4 S CARTHAGE TX NON QUALIFIED EVENT
05/02/97 PANOLA COOPERATIVE OBSERVER
REPORTS 5 INCHES OF RAIN
SINCE 8 AM.
1050 AM KEITHVILLE LA FLOODING
05/02/97 CADDO WATER OVER SEVERAL ROADS
IN KEITHVILLE.
1100 AM SHREVEPORT LA FLOODING
05/02/97 CADDO FLOODING AT NORTH COMMON
STREET...HEARN
AVENUE...AND THE
INTERSECTION OF LA
538...US 71 AND LA 1.
1100 AM BOSSIER CITY LA FLOODING
05/02/97 BOSSIER AIRLINE DRIVE AND OLD
MINDEN ROAD WITH WATER
OVER THEM.
1100 AM FAIRPLAY TX FLOODING
05/02/97 PANOLA WATER OVER FM 124.
1100 AM GARY TX FLOODING
05/02/97 PANOLA WATER OVER FM 10.
1100 AM TX FLOODING
05/02/97 PANOLA `FLOODING OF SEVERAL COUNTY
ROADS.
10Local storm report, May 2, 12:57 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM GRAND CANE LA FLOODING
05/02/97 DE SOTO HIGH WATER OVER BOTH LANES
OF US 171. CARS STALLING
IN WATER.
10Local storm report, May 2, 1:10 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 10 S MANSFIELD LA TORNADO
05/02/97 DE SOTO REPORTED BY DE SOTO PARISH
SHERIFF OFFICE.
10Local storm report, May 2, 1:13 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 P`M 10 S MANSFIELD LA TORNADO
05/02/97 DE SOTO REPORTED BY DE SOTO PARISH
SHERIFF OFFICE.
10Special weather statement, May 2, 1:45 PM CDT, 1 hour 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-022030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 145 PM CDT FRI MAY 2 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST TEXAS... SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS... AND NORTHERN LOUISIANA FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. A VERY UNSTABLE AIR MASS IS IN PLACE OVER THE FOUR STATE AREA THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY MOVED THROUGH NORTHERN LOUISIANA AND EXTREME SOUTHERN ARKANSAS DURING THE EARLY AFTERNOON HOURS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM OVER NORTHEAST TEXAS AND SOUTHWEST ARKANSAS DURING THE MID TO LATE AFTERNOON HOURS. THESE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST INTO NORTHERN LOUISIANA AND ACROSS SOUTHERN ARKANSAS DURING THE LATE AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE DURING THE MID AFTERNOON THROUGH EVENING HOURS. STORM SPOTTERS MAY BE ACTIVATED LATE THIS AFTERNOON AND EVENING IN NORTHEAST TEXAS... SOUTHWEST ARKANSAS... AND NORTHERN LOUISIANA. 3
Special weather statement, May 2, 1:49 PM CDT, 1 hour 29 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-022030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 145 PM CDT FRI MAY 2 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST TEXAS... SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS... AND NORTHERN LOUISIANA FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. A VERY UNSTABLE AIR MASS IS IN PLACE OVER THE FOUR STATE AREA THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY MOVED THROUGH NORTHERN LOUISIANA AND EXTREME SOUTHERN ARKANSAS DURING THE EARLY AFTERNOON HOURS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REFORM OVER NORTHEAST TEXAS AND SOUTHWEST ARKANSAS DURING THE MID TO LATE AFTERNOON HOURS. THESE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST INTO NORTHERN LOUISIANA AND ACROSS SOUTHERN ARKANSAS DURING THE LATE AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL LIKELY BE SEVERE WITH LARGE* HAIL AND DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE DURING THE MID AFTERNOON THROUGH EVENING HOURS. STORM SPOTTERS MAY BE ACTIVATED LATE THIS AFTERNOON AND EVENING IN NORTHEAST TEXAS... SOUTHWEST ARKANSAS... AND NORTHERN LOUISIANA. 3
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:52 AM CDT | Flash Flood Warning | SHV | Bossier, Caddo | 4 hr |
| May 2, 11:18 AM CDT | Flash Flood Warning | SHV | Bienville, Red River | 4 hr |
| May 2, 11:18 AM CDT | Flash Flood Warning | SHV | De Soto | 4 hr |
| May 2, 12:36 PM CDT | Severe Thunderstorm Warning | SHV | De Soto | 54 min |
| May 2, 12:53 PM CDT | Flash Flood Warning | SHV | Ouachita | 4 hr |
| May 2, 1:00 PM CDT | Tornado Warning | SHV | De Soto | 45 min |
| May 2, 2:25 PM CDT | Severe Thunderstorm Warning | SHV | Webster | 50 min |
| May 2, 3:33 PM CDT | Severe Thunderstorm Warning | SHV | Claiborne | 57 min |
| May 2, 3:57 PM CDT | Tornado Warning | SHV | Union | 33 min |
| May 2, 4:03 PM CDT | Tornado Warning | SHV | Ouachita | 42 min |
| May 2, 5:01 PM CDT | Severe Thunderstorm Warning | SHV | Union | 44 min |
| May 2, 5:10 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 50 min |
| May 2, 5:46 PM CDT | Tornado Warning | SHV | Sabine | 29 min |
| May 2, 5:59 PM CDT | Tornado Warning | SHV | Natchitoches | 31 min |
| May 2, 6:31 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Winn | 29 min |
Nearby
Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.